Alert archive / Oklahoma / Tornado Warnings in 2023

Tornado Warning 76, NWS Norman, OK

May 12, 2023Kay County, Noble County, Oklahoma

NWS Norman, OK issued this tornado warning at May 12, 2023, 8:57 PM CDT for Kay County, Noble County, Oklahoma. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 8:57 PM CDT (01:57 UTC)
Expired
May 12, 2023, 9:16 PM CDT
In force
19 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:39 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3755 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

279 
WFUS54 KOUN 130157
TOROUN
OKC071-103-130245-
/O.NEW.KOUN.TO.W.0076.230513T0157Z-230513T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
857 PM CDT Fri May 12 2023

The National Weather Service in Norman has issued a

* Tornado Warning for...
  South central Kay County in northern Oklahoma...
  Northeastern Noble County in northern Oklahoma...

* Until 945 PM CDT.
    
* At 857 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles north of Marland, moving east at 20 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Marland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3668 9706 3666 9706 3664 9705 3660 9704
      3659 9706 3658 9702 3659 9695 3653 9696
      3654 9697 3653 9700 3659 9727 3669 9724
TIME...MOT...LOC 0157Z 275DEG 19KT 3662 9715 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Ware
1 follow-up statement
274 
WWUS54 KOUN 130216
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
916 PM CDT Fri May 12 2023

OKC071-103-130226-
/O.CAN.KOUN.TO.W.0076.000000T0000Z-230513T0245Z/
Kay OK-Noble OK-
916 PM CDT Fri May 12 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL KAY AND NORTHEASTERN NOBLE
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Kay and northern Noble counties. 

LAT...LON 3668 9706 3666 9706 3664 9705 3660 9704
      3659 9706 3658 9702 3659 9695 3653 9696
      3654 9697 3653 9700 3659 9727 3669 9724
TIME...MOT...LOC 0212Z 275DEG 19KT 3661 9702 

$$

Ware

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 12, 6:20 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 12, 6:20 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
620 PM CDT Fri May 12 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 1254 PM CDT Fri May 12 2023

There is a strong chance that the most impactful hydrologic event of
the spring gets going tonight and lasts through the rest of the
weekend. Flooding concerns will begin across central and
southeastern Oklahoma this evening before shifting to western north
Texas and southwest Oklahoma by tomorrow afternoon.

Convection will be in an upscale phase as the short term period
begins tonight south and east of I-44. The severe threat should
diminish after dark as surface-based capping increases. However, the
threat for thunderstorms and heavy rain will continue into the
overnight period, shifting slowly as cold pool propagation drives
the MCS southeastward.

Another round of storms is expected to develop across the Texas Hill
Country tonight and grow upscale into an MCS. This round of storms
may clip our western north Texas counties, but it is more likely
that the stratiform region will trail over that area toward daybreak
with several hours of steady to moderate rain. Although it is always
a fool's game to predict MCS decay, the region of storms should
either decay or depart our area by daybreak tomorrow with a brief
lull in the action.

A cutoff low will begin to approach from the south-southwest
tomorrow as the long-awaited STJ influence arrives. 500 mb flow will
increase to about 35 knots and PWATS will increase to about 1.5 to
1.7 inches, at or exceeding the daily maximum climatology for the
region for mid-May. The synoptic pattern and extreme moisture would
suggest highly efficient rainfall process with 2+ inches per hour
possible within thunderstorms.

Those storms should develop along and south of a warm front that
will return slowly northward across the area in advance of a weak
surface low along the Caprock. Deep-layer shear will only be in the
range of 25 knots, but all of that shear will be contained within
the lowest 2 kilometers. That, combined with extremely humid
boundary layers, will promote an environment favorable for tropical-
type miniature supercells, with very high low-level instability
potentially favoring the threat of short-lived, weak tornadoes.
Storm chances will be greatest near the surface low across southwest
and west central Oklahoma.

Meister

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 1254 PM CDT Fri May 12 2023

The low pressure will begin to occlude and weaken as it lifts
tomorrow night, but the warm front will likely make it up to the
Oklahoma/Kansas border by daybreak Sunday. The threat for warm
sector convection and flooding will continue area-wide, especially
near the OK/TX panhandle border.

Medium-range guidance depicts another impulse from the southern
stream ejecting due north out of central Texas into our area Sunday
afternoon. The NAM shows a stronger frontal intrusion into our
northern forecast area Sunday afternoon, which may be the trigger
for yet another round of showers and thunderstorms. By this point,
saturated soils should be prevalent across much of the area, with
flash flood guidance dropping to the point where hydro concerns may
continue. While instability will not be as strong as it is today,
1,500 J/kg of CAPE will continue to promote redevelopment.

The front will begin to drift south again on Monday, with residual
storm chances along and southeast of I-44 once more. After that, a
dominant surface high across the central Plains should keep moisture
down for the next several days, although low storm chances will
continue. Highs will be below average for much of the long term
period.

Meister

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Fri May 12 2023

Thunderstorms are ongoing over PNC at the moment, while others are
just west of SWO, OKC, OUN, and SPS. While they are struggling to
grow upscale like anticipated, it is still possible that a line of
storms moves south and east across these sites early tonight with
large hail and gusty winds. Another wave of showers and
thunderstorms will pass across the western half of Oklahoma and
western north Texas tomorrow afternoon and evening in advance of a
surface low. Ceilings in that area will briefly drop to MVFR, and
potentially IFR in western north Texas.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  78  63  76 /  40  70  70  80
Hobart OK         63  76  61  76 /  60  90  80  80
Wichita Falls TX  65  76  63  77 /  70  90  70  70
Gage OK           58  80  58  75 /  20  40  80  80
Ponca City OK     62  84  63  80 /  20  30  60  80
Durant OK         67  83  65  82 /  50  70  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday evening for OKZ021>048-050>052.

TX...Flood Watch through Sunday evening for TXZ083>090.

&&

SHORT TERM...04
LONG TERM....04
AVIATION...04
Hazardous weather outlook, May 12, 1:09 PM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
109 PM CDT Fri May 12 2023

OKZ004>048-050>052-TXZ083>090-131815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
109 PM CDT Fri May 12 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms are expected this afternoon and evening. Initial
development will likely be in central and southwest Oklahoma, with
a risk of large hail and damaging winds. Storms will grow into a
line as they move southeastward into southeast Oklahoma, with
damaging winds becoming the primary risk.

.Heavy Rain...
Slow moving thunderstorms this afternoon into the early evening
may lead to areas of flash flooding. A flood watch is in effect
for western north Texas and the southern half of Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible every day from Saturday through
Thursday. On Saturday, a few strong to severe storms will be
possible with damaging winds and large hail the hazards. Flooding
will be a concern as well Saturday and Sunday, especially across
western north Texas and the southern half of Oklahoma.

.Heavy Rain...
A flood watch is in effect across western north Texas and the
southern half of Oklahoma for Saturday and Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 12, 7:22 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             4 S LOYAL               35.91N 98.12W
05/12/2023  E2.50 INCH       KINGFISHER         OK   BROADCAST MEDIA

&&

JH
Local storm report, May 12, 8:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             TONKAWA                 36.68N 97.31W
05/12/2023  E1.75 INCH       KAY                OK   EMERGENCY MNGR

&&

JH
Local storm report, May 12, 8:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
804 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             4 SW ARCHER CITY        33.55N 98.67W
05/12/2023  E1.75 INCH       ARCHER             TX   PUBLIC

&&

JH
Special weather statement, May 12, 8:22 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
822 PM CDT Fri May 12 2023

TXZ086-089-130145-
Wichita TX-Archer TX-
822 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Archer
and southwestern Wichita Counties through 845 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Iowa Park, moving east at 5 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Wichita Falls, Iowa Park, Holliday, Mankins, and
Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3377 9893 3406 9887 3406 9862 3376 9858
TIME...MOT...LOC 0121Z 256DEG 4KT 3391 9874

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MDU
Local storm report, May 12, 8:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             TONKAWA                 36.68N 97.31W
05/12/2023  E2.00 INCH       KAY                OK   TRAINED SPOTTER

&&

JH
Local storm report, May 12, 8:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TORNADO          3 SW TONKAWA            36.65N 97.35W
05/12/2023                   KAY                OK   BROADCAST MEDIA

            VIA TWITTER/NWSCHAT.

&&

JH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:02 PM CDTSpecial Weather StatementOUNKay28 min
May 12, 7:11 PM CDTSevere Thunderstorm WarningOUNKay49 min
May 12, 7:38 PM CDTAreal Flood AdvisoryOUNKay3 hr
May 12, 7:55 PM CDTSevere Thunderstorm WarningOUNKay, Noble50 min
May 12, 8:07 PM CDTTornado Warning Tornado observedOUNKay, Noble23 min
May 12, 8:08 PM CDTAreal Flood AdvisoryOUNKay3 hr
May 12, 8:16 PM CDTTornado WarningOUNKay, Noble29 min
May 12, 8:25 PM CDTTornado WarningOUNKay, Noble35 min
May 12, 8:29 PM CDTSevere Thunderstorm WarningOUNKay22 min
May 12, 9:17 PM CDTSevere Thunderstorm WarningOUNKay, Noble43 min
May 12, 9:30 PM CDTSpecial Weather StatementOUNLogan30 min
May 12, 9:48 PM CDTSpecial Weather StatementOUNLogan42 min
May 12, 10:00 PM CDTSevere Thunderstorm WarningOUNNoble15 min
May 12, 10:10 PM CDTSpecial Weather StatementOUNLogan35 min
May 12, 10:15 PM CDTSpecial Weather StatementOUNLogan30 min
May 12, 10:23 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan, Noble, Payne52 min
May 12, 10:26 PM CDTSpecial Weather StatementOUNBlaine34 min
May 12, 11:03 PM CDTAreal Flood AdvisoryOUNLogan, Payne3 hr
May 12, 11:07 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan, Payne38 min
May 12, 11:14 PM CDTSpecial Weather StatementOUNWashita31 min
May 12, 11:16 PM CDTSpecial Weather StatementOUNPayne29 min
May 12, 11:24 PM CDTSpecial Weather StatementOUNBlaine36 min
May 12, 11:39 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher, Logan, Oklahoma66 min
May 12, 11:41 PM CDTSpecial Weather StatementOUNKay49 min
May 12, 11:51 PM CDTSpecial Weather StatementOUNWashita39 min
May 12, 11:57 PM CDTAreal Flood AdvisoryOUNKingfisher3 hr
May 13, 12:04 AM CDTSpecial Weather StatementOUNPayne41 min
May 13, 12:08 AM CDTSpecial Weather StatementOUNBlaine, Kingfisher52 min
May 13, 12:14 AM CDTFlash Flood WarningOUNKingfisher, Logan, Payne3 hr
May 13, 12:32 AM CDTSpecial Weather StatementOUNCuster28 min
May 13, 12:35 AM CDTAreal Flood AdvisoryOUNLincoln, Logan, Payne3 hr
May 13, 12:44 AM CDTSpecial Weather StatementOUNCanadian, Lincoln, Logan, Payne31 min
May 13, 12:56 AM CDTAreal Flood AdvisoryOUNBlaine, Canadian3 hr
May 13, 12:57 AM CDTSpecial Weather StatementOUNCuster33 min
May 13, 1:24 AM CDTSpecial Weather StatementOUNCanadian, Lincoln, Logan, Oklahoma51 min
May 13, 1:36 AM CDTFlash Flood WarningOUNBlaine, Canadian, Kingfisher3 hr
May 13, 2:23 AM CDTSpecial Weather StatementOUNGrady37 min
May 13, 2:27 AM CDTSpecial Weather StatementOUNGarvin33 min
May 13, 2:59 AM CDTSpecial Weather StatementOUNMcClain31 min
May 13, 3:10 AM CDTSpecial Weather StatementOUNGarvin35 min
May 13, 3:44 AM CDTSpecial Weather StatementOUNPontotoc31 min
May 13, 2:00 PM CDTSpecial Weather StatementOUNStephens30 min
May 13, 2:29 PM CDTSpecial Weather StatementOUNGrady46 min
May 13, 2:55 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady50 min
May 13, 3:19 PM CDTSpecial Weather StatementOUNCotton41 min
May 13, 3:33 PM CDTAreal Flood AdvisoryOUNGrady117 min
May 13, 3:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady52 min
May 13, 4:16 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma44 min
May 13, 4:43 PM CDTSpecial Weather StatementOUNCleveland32 min
May 13, 4:46 PM CDTSpecial Weather StatementOUNSeminole29 min
May 13, 4:51 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCanadian, Kingfisher, Logan, Oklahoma39 min
May 13, 5:02 PM CDTSpecial Weather StatementOUNLincoln28 min
May 13, 5:04 PM CDTSpecial Weather StatementOUNPontotoc26 min
May 13, 5:05 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma40 min
May 13, 5:21 PM CDTAreal Flood AdvisoryOUNLogan, Oklahoma3 hr
May 13, 5:24 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma36 min
May 13, 5:28 PM CDTSpecial Weather StatementOUNPottawatomie32 min
May 13, 5:31 PM CDTSpecial Weather StatementOUNLincoln29 min
May 13, 6:05 PM CDTSpecial Weather StatementOUNLincoln, Logan55 min
May 13, 6:18 PM CDTSpecial Weather StatementOUNPottawatomie27 min
May 13, 6:35 PM CDTSpecial Weather StatementOUNPayne25 min
May 13, 6:54 PM CDTSevere Thunderstorm WarningOUNPayne51 min

Nearby

Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.